Texas, 2010High Wind in Texas, March 26 to 27, 2010
March 26 to 27, 2010 · NWS MAF · 5 events in 3 counties and zones
A potent upper level trough approached the region from the northwest. The resulting increased mid level winds, along with a tight surface pressure gradient over the region, led to high winds across portions of west Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level trough approached the region from the northwest. The resulting increased mid level winds, along with a tight surface pressure gradient over the region, led to high winds across portions of west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 4:25 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 26, 4:25 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT FRI MAR 26 2010
.DISCUSSION...
&&
.AVIATION...
VFR CONDITIONS AT ALL SITES. MAF VAD INDICATES STRONG WIND RIGHT
OFF THE SURFACE. THIS WILL MIX DOWN TODAY WITH VERY WINDY CONDITIONS
ALL TAF SITES. AN AWW MAY BE NEEDED LATER TODAY FOR MAF.
&&
.PREV DISCUSSION... /ISSUED 448 AM CDT FRI MAR 26 2010/
DISCUSSION...
EARLY MORNING WATER VAPOR IMAGERY SHOWS A VORT MAX QUICKLY MOVING
INTO NORTHWESTERN AZ. PRESSURE FALLS AHEAD OF THIS FEATURE ACROSS
CO AND EASTERN NM ARE NOW BEGINNING TO APPROACH 4MB/3HR...WITH LEE
CYCLOGENESIS IN PROGRESS. AS THIS SURFACE LOW DEEPENS TO NEAR 994
MB THIS AFTERNOON NEAR THE NM/TX BORDER...A STRONG SFC PRESSURE
GRADIENT WILL DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. CURRENTLY...A NOCTURNAL SOUTHERLY LLJ IS ALREADY PRESENT
JUST ABOVE THE SURFACE ACCORDING TO THE MAF VWP (40+ KT). AS THE
VORT MAX TRAVERSES NM THIS AFTERNOON MID LEVEL HEIGHT GRADIENTS
WILL CONTINUE TO INCREASE...ESPECIALLY ACROSS SOUTHEAST NEW
MEXICO. THE 850 HPA SOUTHWESTERLY FLOW OVER SE NM IS EXPECTED TO
BE NEAR OR ABOVE 40 KT BY 00Z...WITH ONLY SLIGHTLY WEAKER
SOUTHERLY FLOW ACROSS THE EASTERN HALF OF THE CWA. ALL OF THE
AFOREMENTIONED WILL RESULT IN WIDESPREAD WINDY CONDITIONS FOR THIS
AFTERNOON. WE HAVE ISSUED NEW HIGH WIND WARNINGS FOR EDDY
COUNTY...NORTHERN LEA COUNTY...AND THE VAN HORN CORRIDOR AS A
RESULT. ELSEWHERE...A WIND ADVISORY IS IN PLACE FOR THIS
AFTERNOON. BLOWING DUST IS STILL EXPECTED MAINLY ACROSS SOUTHEAST
NEW MEXICO AND THE PERMIAN BASIN THIS AFTERNOON. THE HIGH WINDS
WILL LAST THROUGH MIDDAY SATURDAY FOR THE MOUNTAINOUS TERRAIN
WITH A TIGHT MID LEVEL GRADIENT STILL OVERHEAD...BUT ADVISORY
LEVEL CONDITIONS SHOULD SUBSIDE AS THE WINDS DECOUPLE TONIGHT.
HOWEVER...BREEZY CONDITIONS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS WITH A TIGHT SURFACE PRESSURE GRADIENT STILL PRESENT. BY
MIDDAY SATURDAY...A CLOSED LOW WILL DEVELOP OVER NORTHERN OK AND A
COLD FRONT WILL PROGRESS SOUTHEASTWARD ACROSS THE PERMIAN BASIN
DURING THE AFTERNOON HOURS. THE WINDS WILL FINALLY BEGIN TO DROP
BELOW 15 KT LATE SATURDAY NIGHT THROUGH SUNDAY MORNING...AS A
SURFACE RIDGE EXTENDS SOUTHEASTWARD ACROSS NM AND INTO WEST TEXAS
BEHIND THE FRONT. LOW TEMPS FOR SUNDAY MORNING WERE ADJUSTED
SLIGHTLY UPWARD ACROSS THE EASTERN CWA WHERE THE NORTHERLY SURFACE
FLOW WILL REMAIN NEAR 10 KT THROUGH THE NIGHT. COOLER MAX TEMPS
WILL FOLLOW FOR SUNDAY AS THE SURFACE HIGH CONTINUES TO SLIDE
SOUTHEASTWARD AND ANOTHER SHORTWAVE TROUGH DIGS DOWN THE BACKSIDE
OF THE EXITING LOW. A QUICK WARM-UP IS STILL ANTICIPATED FOR NEXT
WEEK...HOWEVER...WITH ZONAL MID TO UPPER LEVEL FLOW RETURNING
ACROSS THE ROCKIES (LEE TROUGHING) AND A DEEP NPAC LOW ANTICIPATED
TO MOVE ONSHORE NEAR NORTHERN CA WEDNESDAY NIGHT.
FIRE WEATHER...
WE WILL CONTINUE THE RED FLAG WARNING FOR TODAY FOR SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS. ABOVE NORMAL TEMPERATURES...
VERY DRY... AND WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING AS SOUTHWEST WIND FLOWING INTO A SURFACE LOW OVER THE
PANHANDLE PULLS DRIER AIR OFF THE MEXICAN DESERT. WE WILL ALSO HAVE
HIGH WIND WARNING/WIND ADVISORY IN EFFECT FOR MOST OF THE REGION
TODAY SO 20FT WINDS WILL EASILY EXCEED 20 MPH. CONDITIONS WILL BE
SLOW TO IMPROVE THIS EVENING WITH RED FLAG CONDITIONS CONTINUING
UNTIL 04Z. A FIRE WX WATCH IS STILL IN EFFECT FOR SATURDAY AND
WE WILL LEAVE IT AS THAT AS THE DAY LOOKS SOMEWHAT MARGINAL.
SHOULD HAVE PLENTY OF WIND TO MEET CRITERIA... HOWEVER RH WILL BE
ON THE INCREASE BEHIND THE FRONT WHICH MAY KEEP SOME LOCATIONS
FROM MEETING REQUIREMENTS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM NOON TODAY TO NOON MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... EDDY COUNTY PLAINS...NORTHERN LEA
COUNTY.
TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 11 PM CDT
/10 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
UPPER TRANS PECOS...SCURRY...UPTON...WARD...WINKLER.
HIGH WIND WARNING FROM NOON TODAY TO NOON MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54
CORRIDOR.
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 1 PM CDT SATURDAY
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.
&&Hazardous weather outlook, Mar 26, 1:57 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT FRI MAR 26 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
357 AM CDT FRI MAR 26 2010 /257 AM MDT FRI MAR 26 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WARM... DRY... AND WINDY CONDITIONS TODAY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS FOR SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING.
HIGH WIND OF 40 MPH OR GREATER WILL ALSO BE POSSIBLE TODAY ACROSS
THE GUADALUPE MOUNTAINS... EDDY AND PORTIONS OF LEA COUNTY... AND
THE VAN HORN REGION. A HIGH WIND WARNING IS IN EFFECT TODAY FOR
THESE AREAS... WITH HIGH WIND EXPECTED AGAIN TONIGHT IN THE GUADALUPE
AND DAVIS MOUNTAINS. WINDY CONDITIONS WILL ALSO SPREAD ACROSS THE
PLAINS THIS AFTERNOON WITH A WIND ADVISORY IN EFFECT FOR ALL OF
THE REGION EXCEPT ALONG THE RIO GRANDE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DRY AND WINDY CONDITIONS WILL BE POSSIBLE AGAIN SATURDAY WITH A
FIRE WEATHER WATCH IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 26, 7:00 AM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
Gusts over 60 mph were common with a couple of gusts over 80 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 26, 10:51 AM MST to 8:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- ASOS
High Wind, Davis / Apache Mountains Area
- When
- March 26, 3:50 PM CST to March 27, 10:20 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- State Official
Many gusts over 60 mph occurred with a couple of gusts over 70 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 26, 3:00 PM MST to 7:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
High Wind, Gaines
- When
- March 26, 5:55 PM CST
- Where
- Gaines forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Texas, March 26 to 27, 2010$150,000 · 54 kt wind · 7 events
- Wildfire in Oklahoma, March 26, 2010$90,000 · 1 event
- High Wind in New Mexico, March 26 to 27, 20101 injured · $3,000 · 62 kt wind · 14 events
- Flooding in Missouri, March 26, 201014 events
- Winter Storm and Winter Weather in Colorado, March 26 to 27, 20108 events
- High Wind in New Mexico, March 26, 201083 kt wind · 6 events
- High Wind in New Mexico, March 26, 201059 kt wind · 5 events
- Winter Storm in Colorado, March 26 to 27, 20103 events
- High Wind in Alaska, March 26 to 28, 201062 kt wind · 3 events
- High Wind in California, March 26, 201050 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 26, 20101 event
- High Wind in Texas, March 26, 201073 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217255, 217258, 217249, 217254, 217259.